Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 13, NWS Boise, ID

August 5, 2014Camas County, Elmore County, Idaho

NWS Boise, ID issued this flash flood warning at Aug 5, 2014, 6:58 PM MDT for Camas County, Elmore County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 6:58 PM MDT (00:58 UTC)
Expired
Aug 5, 2014, 10:00 PM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

Counties Camas County, ID, Elmore County, ID

The radar

The Boise radar (KCBX), 114 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WGUS55 KBOI 060058
FFWBOI
IDC025-039-060400-
/O.NEW.KBOI.FF.W.0013.140806T0058Z-140806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
658 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  CENTRAL CAMAS COUNTY IN CENTRAL IDAHO...

* UNTIL 1000 PM MDT
    
* AT 652 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY. THIS AREA HAS RECEIVED HEAVY RAINFALL OVER THE LAST 
  FEW DAYS WITH SEVERAL REPORTS OF FLASH FLOODING...LAND SLIDES AND 
  ROAD WASHOUTS. EXCESSIVE RAINFALL FROM THUNDERSTORMS OVER THE ELK 
  COMPLEX...KELLY COMPLEX...WEST SIDE OF THE BEAVER CREEK 
  COMPLEX...AND THE MCCAN FIRE BURN SCARS WILL RESULT IN FLASH 
  FLOODING AND DEBRIS FLOWS. THE DEBRIS FLOW CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PINE...ANDERSON DAM...CORRAL...CANNONBALL MOUNTAIN...SOLDIER
  MOUNTAIN SKI AREA...SMOKY DOME...ANDERSON RANCH RESERVOIR...
  DOLLARHIDE SUMMIT...SOLDIER AND LITTLE CAMAS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4344 11455 4337 11454 4335 11555 4355 11553
      4358 11530 4361 11469 4359 11468 4358 11463
      4351 11458 4346 11451

$$

BW
1 follow-up statement
388 
WGUS75 KBOI 060357
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
957 PM MDT TUE AUG 5 2014

IDC025-039-060404-
/O.EXP.KBOI.FF.W.0013.000000T0000Z-140806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELMORE ID-CAMAS ID-
957 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ELMORE AND CENTRAL CAMAS
COUNTIES WILL EXPIRE AT 1000 PM MDT...

THE HEAVY RAIN HAS ENDED. LIGHT TO MODERATE RAIN WILL CONTINUE 
OVERNIGHT...BUT FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 4344 11455 4337 11454 4335 11555 4355 11553
      4358 11530 4361 11469 4359 11468 4358 11463
      4351 11458 4346 11451

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:56 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 2:56 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
256 PM MDT TUE AUG 5 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY...SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP IN THE MOIST DEFORMATION AXIS WHICH STRETCHES
ACROSS SOUTHERN PORTIONS OF OUR CWA. MOST OF THE ACTIVITY HAS BEEN
ALONG THE ID/NV BORDER WHICH IS CLOSE TO THE CENTER OF THE AXIS. A
FEW SHOWERS/THUNDERSTORMS WERE ALSO FORMING IN THE BOISE
MOUNTAINS. THESE SAME AREAS WILL SEE ADDITIONAL SHOWERS AND STORMS
THROUGH THIS EVENING...AND SOME OF THE ACTIVITY MAY DEVELOP IN
THE VALLEY GENERALLY FROM MOUNTAIN HOME EAST. THE MOIST AXIS WILL
SHIFT A LITTLE FURTHER TO THE NORTH AND WEST ON WEDNESDAY. PWAT/S
LOWER SLIGHTLY BUT ARE STILL OVER AN INCH. THEREFORE...WILL BE
EXTENDING THE FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE
SAME ZONES. MOIST AXIS WILL START TO SHIFT EAST ON THURSDAY BUT
THE MOISTURE WILL LINGER FOR A CHANCE OF SHOWERS AND THUNDERSTORMS
IN SOUTHWEST IDAHO WITH DRIER STABLE AIR MOVING INTO SOUTHEAST
OREGON.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHORTWAVE TROUGH
FINALLY EXITS THE REGION FRIDAY MORNING LEAVING A MOIST AIRMASS
BEHIND. A UPPER LEVEL TROUGH MOVES INTO THE PACNW PROVIDING UPPER
LEVEL SUPPORT FOR AN ENHANCED PERIOD OF SHOWERS AND THUNDERSTORMS
OVER THE AREA FRIDAY AFTERNOON AND EVENING. THIS TROUGH SLOWLY MOVES
INLAND FOR COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND
THUNDERSTORMS ON SATURDAY AFTERNOON. DIFFERENCES IN THE MODELS ARISE
ON SUNDAY IN THE UPPER LEVEL CHARACTERISTICS BUT STILL PROVIDE
SHOWERS AND THUNDERSTORMS AGAIN ON SUNDAY AFTERNOON THROUGH TUESDAY
AFTERNOON AS A TROUGH DIGS OFF THE CALIFORNIA COAST TAPPING INTO
MONSOONAL MOISTURE YET AGAIN.

&&

.AVIATION...VFR. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SOUTH
OF A LINE FROM KREO-KBOI-KSNT WITH MVFR IN HEAVIER SHOWERS THROUGH
THIS EVENING. SURFACE WINDS NORTHERLY 5-15KT...EXCEPT IN VICINITY OF
THUNDERSTORMS WHERE GUSTS TO 40KT POSSIBLE. WINDS ALOFT AT 10K FT
MSL...NORTHEAST 5-15KT BECOMING VARIABLE 5-15KT BY 06Z WED.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING
     IDZ013-015-016-028>030.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....KA/AB
AVIATION.....KA

In the hours before

Special weather statement, Aug 5, 4:10 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
410 PM MDT TUE AUG 5 2014

IDZ015-052300-
SOUTHWEST HIGHLANDS ID-
410 PM MDT TUE AUG 5 2014

...SPECIAL WEATHER STATEMENT...

AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES SOUTH OF BRUNEAU...OR 39 MILES NORTH OF OWYHEE...MOVING
SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GEDNEY BUTTE AROUND 420 PM MDT.
  GRASMERE AROUND 450 PM MDT.
  TINDALL RANCH AND TURNER BUTTE AROUND 500 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4259 11587 4249 11568 4223 11585 4238 11615
TIME...MOT...LOC 2210Z 035DEG 9KT 4248 11584

KA
Special weather statement, Aug 5, 4:42 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
442 PM MDT TUE AUG 5 2014

IDZ013-052315-
BOISE MOUNTAINS ID-
442 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELMORE COUNTY UNTIL 515
PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PRAIRIE...OR 24 MILES SOUTHEAST OF IDAHO CITY. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL ELMORE
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4357 11549 4346 11550 4341 11572 4360 11572
TIME...MOT...LOC 2242Z 088DEG 3KT 4353 11558

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:14 PM MDTFlash Flood WarningBOIAda, Boise, Elmore3 hr
Aug 5, 6:26 PM MDTSevere Thunderstorm WarningBOIAda, Elmore49 min
Aug 5, 7:13 PM MDTFlash Flood WarningBOICamas, Elmore3 hr
Aug 5, 10:12 PM MDTAreal Flood AdvisoryBOIOwyhee6 hr
Aug 6, 12:45 AM MDTAreal Flood AdvisoryBOITwin Falls6 hr
Aug 6, 1:38 AM MDTAreal Flood WarningBOIJerome, Twin Falls6 hr
Aug 6, 8:08 AM MDTAreal Flood WarningBOIElmore, Gooding, Jerome, Owyhee, Twin Falls3 hr
Aug 6, 11:02 AM MDTAreal Flood WarningBOIGooding, Jerome, Owyhee, Twin Falls9 hr
Aug 6, 2:44 PM MDTFlash Flood WarningBOICamas, Elmore3 hr
Aug 6, 3:51 PM MDTSpecial Weather StatementBOIElmore39 min
Aug 6, 3:54 PM MDTSpecial Weather StatementBOIBoise51 min
Aug 6, 4:03 PM MDTFlash Flood WarningBOIBoise, Elmore3 hr
Aug 6, 4:13 PM MDTSpecial Weather StatementBOIBoise47 min
Aug 6, 4:48 PM MDTSpecial Weather StatementBOIBoise42 min
Aug 6, 5:28 PM MDTSpecial Weather StatementBOIAda47 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.